Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 17, 1998, 11:31 PM CDT for Edmunds County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 1998, 11:31 PM CDT (04:31 UTC)
- Expired
- Jun 18, 1998, 12:20 AM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Edmunds County, SD
The radar
The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 11:35 PM CDT | Thunderstorm Wind 52 | Mina, SD | Winds gusting to 60mph brought down many large tree branches. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 180431 RRA SVRABR SDC045-180520- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1131 PM CDT WED JUN 17 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EDMUNDS COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 1220 AM CDT * AT 1129 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 20 MILES SOUTHWEST OF ABERDEEN OR 11 MILES SOUTH OF MINA LAKE MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRAVENS CORNER AT 1140 PM CDT MINA LAKE AT 1140 PM CDT IPSWICH AT 1145 PM CDT THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! MM/KH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 10:00 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 17, 10:00 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1000 PM CDT WED JUN 17 1998 NO UPDATES PLANNED FOR NOW. .ABR...FLOOD WATCH NORTH CENTRAL SD TONIGHT AND THUR MIDDLEBROOKE
In the hours before
Local storm report, Jun 17, 11:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1129 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1053 PM FAULKTON 13W SD 80 MPH WND
06/17/98 FAULK
1055 PM ROCKHAM SD 70 MPH WND
06/17/98 HAND
R.S.Local storm report, Jun 17, 11:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1129 PM CDT WED JUN 17 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1053 PM FAULKTON 13W SD 80 MPH WND
06/17/98 FAULK
1055 PM ROCKHAM SD 70 MPH WND
06/17/98 HAND
R.S.The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:39 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 51 min |
| Jun 17, 8:55 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 50 min |
| Jun 17, 9:31 PM CDT | Tornado Warning | ABR | Lyman | 34 min |
| Jun 17, 9:50 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 60 min |
| Jun 17, 10:57 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 58 min |
| Jun 17, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 63 min |
| Jun 17, 11:47 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 63 min |
| Jun 18, 1:23 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 62 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.